Alert archive / North Carolina / Special Weather Statements in 2017
Special Weather Statement, NWS Raleigh, NC
NWS Raleigh, NC issued this special weather statement at Sep 5, 2017, 8:21 PM EDT for Hoke County, Scotland County, North Carolina. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 5, 2017, 8:21 PM EDT (00:21 UTC)
- Expired
- Sep 5, 2017, 9:15 PM EDT
- In force
- 54 min
- Issued by
- NWS Raleigh, NC
Counties Hoke County, NC, Scotland County, NC
The radar
The Raleigh/Durham radar (KRAX), 115 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.4 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 880 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 1373 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.7
The text
As transmitted.
749
WWUS82 KRAH 060021
SPSRAH
Special Weather Statement
National Weather Service Raleigh NC
821 PM EDT TUE SEP 5 2017
NCZ085-086-060115-
Scotland NC-Hoke NC-
821 PM EDT TUE SEP 5 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SCOTLAND AND HOKE
COUNTIES UNTIL 915 PM EDT...
At 820 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Hoffman to near
Laurinburg. Movement was east at 25 mph.
Pea size hail and wind gusts up to 50 mph will be possible with these
storms.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with these storms.
Locations impacted include...
Laurinburg, Raeford, Antioch, Wagram, Gibson, East Laurinburg, Laurel
Hill, Rockfish, Ashley Heights and Camp Mackall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3478 7964 3482 7966 3482 7962 3485 7963
3491 7956 3494 7959 3499 7957 3504 7946
3516 7934 3521 7924 3517 7914 3517 7910
3513 7911 3504 7909 3495 7904 3484 7918
3484 7935 3482 7936 3479 7934 3471 7956
TIME...MOT...LOC 0020Z 248DEG 24KT 3499 7949 3480 7953
$$
77What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Sep 5, 3:45 PM EDT, 4 hours 36 minutes earlier.
Area forecast discussion, Sep 5, 3:45 PM EDT, 4 hours 36 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 345 PM EDT Tue Sep 5 2017 .SYNOPSIS... A cold front and pre-frontal surface trough will approach from the west tonight, and move across central NC on Wednesday. High pressure will follow and build from the mid MS Valley east to the middle Atlantic states Thu and Fri. && .NEAR TERM /THROUGH TONIGHT/... As of 345 PM Tuesday... Little change to the near term forecast. Still appears that scattered convection will occur across central NC late this afternoon through this evening with a few showers persisting into the overnight. The atmosphere has become slight-moderately unstable with sfc based CAPE values 3000-3500 J/kg over the coastal plain and Sandhills. While instability is presence, effective bulk shear is marginal, and mainly across the northern counties. Thus, appears most of the convection will remain pulse type in nature. Downdraft CAPE values hovering around 1000 J/kg, so isolated strong/damaging wind gusts possible with the stringer convection. In addition, other parameters hint that the storms may produce frequent lightning. Bulk of convection will occur in the 5 PM-9 PM time frame with gradually weakening trend expected thereafter. However, the approach of a mid level s/w and attendant sfc front will sustain a few showers overnight, especially across the west. Shower coverage will likely increase by daybreak across the western Piedmont as the sfc front gets closer. A warm and muggy night expected with minimum temperatures in the upper 60s nw to the low-mid 70s east-se. && .SHORT TERM /WEDNESDAY AND WEDNESDAY NIGHT/... As of 345 PM Tuesday... A mid level s/w and attendant sfc cold front will enter the western Piedmont Wednesday morning, then drift slowly east through the day. This feature will be the focus for scattered-numerous showers and storms. Potential will exists for a strong or severe storm or two, primarily along and east of highway 1 as MLCAPE values between 900- 1200 J/kg and bulk shear a respectable 35-45 kts by afternoon. Model CAPE may be overdone, however, as expecting considerable cloudiness and showers Wednesday morning across the region, inhibiting insolation. This should limit the ability of the lower half of the atmosphere to destabilize, and prevent storms from reaching severe criteria. If this is the case, then will need to lower the severe storm threat Wednesday morning. The passage of the front Wednesday morning may cause temperatures to cool Wednesday afternoon across the Triad region. Elsewhere, high temperatures will likely be achieved by early afternoon when scattered convection will begin to affect most places. The front will exit the region by early Wednesday evening with a notable decrease in shower coverage west-to-east. Cooler drier air will infiltrate behind the boundary, leading to partial clearing across the Piedmont overnight. May see some fog develop but confidence not high enough to mention in the forecast at this time. && .LONG TERM /THURSDAY THROUGH TUESDAY/... As of 150 PM Tuesday... Thursday through Saturday: Expect a relatively dry period through Saturday night with the surface front off the Mid-Atlantic coast and high pressure over the region. Highs should remain in the mid 70s to around 80 degrees, while lows will range from mid 50s NW to low 60s SE. Sunday through Tuesday: The forecast gets a bit more exciting toward the end of the weekend with the approach of Irma, however detail on the track and resultant impacts are still uncertain and will likely remain so for at least a couple more days. That being said, it's never too early to review your hurricane action plan and to be prepared should Irma impact NC. Expect gradually increasing cloud cover, winds and chances for convection Sunday through Tuesday, regardless of the track Irma takes. As the confidence in the track increases, so will confidence on timing and location of the heaviest rain and strongest winds. Temperatures will also be impacted by Irma, but for now expect highs generally in the 70s and lows ranging from upper 50s NW to mid 60s SE. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... As of 140 PM Tuesday... Scattered convection and associated MVFR parameters will develop in vicinity of the TAF sites across central NC this afternoon through early evening. Otherwise, expect VFR conditions away from the convection. Aviation conditions will begin to deteriorate after midnight as the atmosphere moistens in advance of an approaching cold front. Scattered showers and a few thunderstorms may occur overnight, though the probability of scattered convection will increase Wednesday as the fronts gets closer to central NC. After 06z Wed, expect periods of MVFR ceilings across central NC, and more so after 15Z Wednesday. Shower and thunderstorm coverage and intensity will increase Wednesday afternoon as the front drifts east across the region. The adverse aviation ceilings will gradually improve west-to-east Wednesday night, especially after 03Z Thursday. VFR parameters expected areawide Thursday morning, lasting through the weekend. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...MWS NEAR TERM...WSS SHORT TERM...WSS LONG TERM...KC AVIATION...WSS
Hazardous weather outlook, Sep 5, 12:41 PM EDT, 7 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 1241 PM EDT Tue Sep 5 2017 NCZ010-011-026>028-041>043-077-078-085-086-088-089-060930- Warren-Halifax-Franklin-Nash-Edgecombe-Wake-Johnston-Wilson-Harnett- Wayne-Scotland-Hoke-Cumberland-Sampson- 1241 PM EDT Tue Sep 5 2017 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. The heating of a hot and humid air mass will support the development of a few thunderstorms this afternoon through early evening. An isolated strong or severe thunderstorm is possible, with the main severe weather hazard being locally damaging wind gusts. In addition, the storms will be accompanied by heavy downpours and frequent lightning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A slow moving cold front will trigger scattered thunderstorms across the eastern half of central NC Wednesday and Wednesday evening. A storm or two may become severe. The main severe weather hazard will be locally damaging wind gusts. In addition, heavy downpours may cause localized flooding, primarily in urban areas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ007>009-021>025-038>040-073>076-083-084-060930- Person-Granville-Vance-Forsyth-Guilford-Alamance-Orange-Durham- Davidson-Randolph-Chatham-Stanly-Montgomery-Moore-Lee-Anson-Richmond- 1241 PM EDT Tue Sep 5 2017 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. The heating of a hot and humid air mass will support the development of a few thunderstorms late this afternoon through early evening. An isolated strong or severe thunderstorm is possible, with the main severe weather hazard being locally damaging wind gusts. In addition, the storms will be accompanied by heavy downpours and frequent lightning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Sep 5, 6:40 PM EDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Raleigh NC
640 PM EDT TUE SEP 5 2017
NCZ075-083>085-052330-
Scotland NC-Richmond NC-Anson NC-Moore NC-
640 PM EDT TUE SEP 5 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL MOORE...NORTHERN
SCOTLAND...SOUTHEASTERN ANSON AND RICHMOND COUNTIES UNTIL 730 PM
EDT...
At 640 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Rockingham, moving northeast at 20 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.
Locations impacted include...
Rockingham, Hamlet, Hoffman, Foxfire, Dobbins Heights, Diggs, East
Rockingham, Sandhills Game Land and Camp Mackall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3481 7993 3490 8000 3517 7958 3505 7946
3503 7945 3497 7938 3480 7976
TIME...MOT...LOC 2240Z 238DEG 19KT 3487 7987
77Special weather statement, Sep 5, 7:26 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service Raleigh NC
726 PM EDT TUE SEP 5 2017
NCZ075>077-086-060030-
Lee NC-Hoke NC-Harnett NC-Moore NC-
726 PM EDT TUE SEP 5 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MOORE...
SOUTHWESTERN HARNETT...SOUTHWESTERN LEE AND NORTHWESTERN HOKE
COUNTIES UNTIL 830 PM EDT...
At 726 PM EDT, Doppler radar was tracking a strong thunderstorm over
Aberdeen, or over Southern Pines, moving northeast at 15 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Southern Pines, Pinehurst, Aberdeen, Whispering Pines, Pinebluff,
Vass, Cameron, Olivia, Pineview and Lemon Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3517 7954 3546 7917 3525 7893 3521 7902
3519 7909 3517 7910 3502 7942
TIME...MOT...LOC 2326Z 236DEG 13KT 3514 7940
77Special weather statement, Sep 5, 7:30 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service Raleigh NC
730 PM EDT TUE SEP 5 2017
NCZ083>085-060015-
Scotland NC-Richmond NC-Anson NC-
730 PM EDT TUE SEP 5 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SCOTLAND...
SOUTHEASTERN ANSON AND RICHMOND COUNTIES UNTIL 815 PM EDT...
At 730 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Wallace, or 9 miles southwest of Rockingham, moving
northeast at 20 mph.
Wind gusts up to 50 mph will be possible with this storm.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.
Locations impacted include...
Rockingham, Hamlet, Hoffman, Ellerbe, Dobbins Heights, Morven,
McFarlan, Diggs, East Rockingham and Sandhills Game Land.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3481 7972 3481 7997 3488 8002 3514 7965
3491 7947 3480 7971
TIME...MOT...LOC 2330Z 236DEG 18KT 3485 7989
77Special weather statement, Sep 5, 8:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
821 PM EDT TUE SEP 5 2017
NCZ085-086-060115-
Scotland NC-Hoke NC-
821 PM EDT TUE SEP 5 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SCOTLAND AND HOKE
COUNTIES UNTIL 915 PM EDT...
At 820 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Hoffman to near
Laurinburg. Movement was east at 25 mph.
Pea size hail and wind gusts up to 50 mph will be possible with these
storms.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with these storms.
Locations impacted include...
Laurinburg, Raeford, Antioch, Wagram, Gibson, East Laurinburg, Laurel
Hill, Rockfish, Ashley Heights and Camp Mackall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3478 7964 3482 7966 3482 7962 3485 7963
3491 7956 3494 7959 3499 7957 3504 7946
3516 7934 3521 7924 3517 7914 3517 7910
3513 7911 3504 7909 3495 7904 3484 7918
3484 7935 3482 7936 3479 7934 3471 7956
TIME...MOT...LOC 0020Z 248DEG 24KT 3499 7949 3480 7953
77The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 8:24 PM EDT | Special Weather Statement | RAH | Harnett | 66 min |
| Sep 5, 8:29 PM EDT | Special Weather Statement | RAH | Wake | 46 min |
| Sep 5, 8:47 PM EDT | Special Weather Statement | RAH | Franklin, Nash, Warren | 88 min |
| Sep 5, 8:52 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Hoke, Scotland | 53 min |
| Sep 5, 9:04 PM EDT | Special Weather Statement | RAH | Richmond | 41 min |
| Sep 5, 9:26 PM EDT | Special Weather Statement | RAH | Wake | 34 min |
| Sep 5, 9:27 PM EDT | Special Weather Statement | RAH | Scotland | 48 min |
| Sep 5, 9:44 PM EDT | Special Weather Statement | RAH | Harnett, Hoke, Moore, Richmond | 61 min |
| Sep 5, 11:02 PM EDT | Special Weather Statement | RAH | Harnett, Johnston | 43 min |
| Sep 5, 11:12 PM EDT | Special Weather Statement | RAH | Hoke, Scotland | 63 min |
| Sep 5, 11:19 PM EDT | Special Weather Statement | RAH | Edgecombe, Halifax | 56 min |
| Sep 5, 11:25 PM EDT | Areal Flood Advisory | RAH | Scotland | 2 hr |
| Sep 5, 11:35 PM EDT | Special Weather Statement | RAH | Johnston, Sampson, Wayne, Wilson | 85 min |
| Sep 6, 2:01 PM EDT | Special Weather Statement | RAH | Sampson | 29 min |
| Sep 6, 2:56 PM EDT | Special Weather Statement | RAH | Wayne | 34 min |
| Sep 6, 3:26 PM EDT | Special Weather Statement | RAH | Sampson | 49 min |
Nearby
Special Weather Statements in North Carolina, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.